Georgia, 2022

Damaging Wind in Georgia, July 7, 2022

July 7, 2022 · NWS CHS · 1 event in 1 county or zone

Scattered to numerous thunderstorms developed in the early afternoon hours along the sea breeze on the southeast Georgia coast. One thunderstorm became severe, producing wind damage in Chatham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed in the early afternoon hours along the sea breeze on the southeast Georgia coast. One thunderstorm became severe, producing wind damage in Chatham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 7, 12:10 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 7, 12:10 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
110 PM EDT Thu Jul 7 2022

.SYNOPSIS...
High pressure will prevail across the region most of this week.
A front will shift across the area late weekend, then stall
just south of the region. High pressure should then prevail
into the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Atlantic high pressure will largely prevail today, while a weak
trough resides inland. Aloft, a broad trough is located over
the Northeast with ridging over the Deep South extending into
the region. Showers and thunderstorms will continue to develop
this afternoon with the sea breeze and other mesoscale
boundaries in play. Shear is rather weak, but could still see isolated
strong to marginally severe wind gusts. Given the strength of
the updrafts and somewhat favorable Hail CAPE, hail cannot be
ruled out in one or two storms. Moisture levels continue to be
anomalously high as noted by PWats over 2.25 inches. This could
result in a few pockets of minor flooding in low lying and poor
drainage areas where heavier rain falls.

High temperatures are forecast to reach the mid to perhaps upper
90s in some spots away from the immediate coast. This combined
with elevated dew points will result in Heat Indices peaking in
the 105-110F range. Very marginal especially with potential
convection this afternoon, but given the heat headlines from
surrounding offices, the Heat Advisory continues.

Tonight: A shortwave that approaches today will move slowly
through tonight, and given various meso-scale boundaries that
merge will likely result in an expansion of storm clusters. In
fact when looking at simulated satellite products, an MCS will
likely form and move in from the northwest. This will produce
additional convection through the night, although in a weakening
state during the post-midnight period due to increasing CINH
and nocturnal "cooling". One or two storms could become strong
or severe as cold pool dominated convection moves in the first
half of the night. Yet again there is a risk for locally heavy
rains with the elevated PWat and a weak storm motion. Min temps
will be near or above climo due to extensive cloud cover and
elevated dew points.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Friday: Mid-lvl ridging will gradually retreat west, giving way to a
series of h5 shortwaves traversing along the southern periphery of a
broad trough extending across the Northeast. Convective trends
should start off typical of summer, generally near a sea breeze
circulation as strong diurnal heating occurs with ample moisture in
place. In fact, warm and humid conditions suggest some areas could
see heat index values approach 110 degrees heading into early
afternoon hours, potentially leading to a Heat Advisory across a
portion of the area. However, convective trends will play a large
role in whether advisory levels will be met before precip and clouds
limit higher heat index values. Heading into late afternoon and
early evening hours, precip trends should become more focused on
upstream convection west-northwest of the local area making a run
toward north/inland locations. Strong diurnal heating (highs in the
low-mid 90s), ample moisture characterized by PWATS greater than
2.25-2.50 inches along with weak shear suggest marginally organized
convection potentially reaching the local area during evening hours,
but likely in a weakening phase while shifting toward the coast. A
few thunderstorms could be strong and/or marginally severe with
damaging winds well inland. Some thunderstorms could produce locally
heavy rainfall given a moist environment and weak steering flow. Low
temps will remain mild, generally in the mid-upper 70s.

Saturday and Sunday: The longwave trough across the Northeast United
States will slightly amplify, shifting the focus of h5 shortwave
energy across the Carolinas Saturday, followed by the arrival of a
sfc cold front Sunday. Given a warm and moist airmass in place
(highs in the low-mid 90s and PWATs near 2.5 inches), scattered to
numerous showers/thunderstorms are probable Saturday, followed by
potentially widespread showers/thunderstorms during/near fropa on
Sunday. Of slightly greater concern is the potential for locally
heavy rainfall given deep moisture across the region, wet soils from
previous days of rain and the duration of additional showers and
thunderstorms during the weekend. Rainfall totals between 1-3 inches
should be common during this 48 hour stretch (highest amounts across
southeast South Carolina). Flood Advisories can not be ruled out
during the weekend. Once the front clears the local area, it should
stall just south of the region. Temps will be noticeably cooler
Sunday due to widespread showers/thunderstorms, cloud cover, and
eventually fropa. In general, temps should peak in the mid-upper 80s
while a few locations peak near 90 degrees around the Altamaha River
before the onset of precip.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cold front should stall just south of the region early next week,
resulting in temps a few degrees below normal (highs in the mid-
upper 80s) to start off the week. Low temps should also be cooler,
generally ranging in the low-mid 70s to start off the week. Latest
guidance suggests scattered to numerous showers/thunderstorms
possible on Monday given the vicinity of the stalled front and ample
moisture characterized by PWATs near 2.0 inches in place. However,
convective coverage should trend lower heading into the middle of
next week as high pressure prevails and the pattern reflects
conditions more typical of summertime, before trending upward once
again during the second half of the week as the stalled boundary
lifts back north as a warm front well in advance of a low pressure
system advancing toward the Northeast United States. Given the
trend, temps should gradually warm heading into the middle of next
week (upper 80s/lower 90s) while lows also trend warmer (mid-upper
70s).

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Prevailing VFR. Flight restrictions and gusty winds within
afternoon showers/thunderstorms will be possible at all
terminals. Additional activity is possible later this evening
with convection possibly moving into the area from upstream,
but due to low confidence in timing and placement, will keep
mention out of the TAF for now.

Extended Aviation Outlook: Periods of flight restrictions are
possible at all terminals this weekend, especially on Saturday and
Sunday when rounds of showers/thunderstorms occur as a cold front
approaches, then shifts across the region. Brief flight restrictions
then remain possible with showers and thunderstorms heading through
early next week.

&&

.MARINE...
Today and tonight: The coastal waters will be located on the
western portions of a strong and humongous ridge that
encompasses much of the northern and western Atlantic. There is
a decent gradient between this feature and an inland trough,
and with sea breeze influences and nocturnal low level jetting,
S and SW winds will be as high as 15 or 20 kt and gusty. Not
quite enough for any Small Craft Advisory, although due to
inflow into the storms over land this afternoon, Charleston
Harbor could come close for a few hours. Seas will average 2-4
feet, except for some 5 footers making it into the outer Georgia
waters tonight.

Rip Currents: A modest onshore wind will develop at the beaches
this afternoon. That along with a swell of 2 feet every 8 or 9
seconds, plus persistence from rip currents each of the past 2
days, we continue to show a Moderate Risk for all beaches today.

Friday through Tuesday: High pressure will remain the dominant
weather feature across the western Atlantic through late week while
troughing occurs inland. However, a series of low pressure waves
will approach the region from the north-northwest this weekend,
helping nudge a cold front closer to the region and resulting in
some enhancement to the pressure gradient across local waters
through Saturday. Southerly winds should increase to 15-20 kt, with
the potential of slightly higher winds supporting marginal small
craft advisory conditions across portions of the coastal waters
Saturday when the pressure gradient is slightly more pinched and the
1000mb geostrophic wind approaches 35-40 kt. Seas should also build
to 3-5 ft late week. The cold front is then expected to shift across
local waters Sunday, resulting in a brief surge of offshore winds
that eventually turn more northeast-east early next week. However,
winds/seas are expected to gradually decrease/subside Monday through
Tuesday as the front stalls south of the region and the pressure
gradient becomes more relaxed across local waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 5 PM EDT this afternoon for GAZ087-088-
     099>101-114>116-118-137-138-140.
SC...Heat Advisory until 5 PM EDT this afternoon for SCZ040-042>045-
     047.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...
MARINE...
Hazardous weather outlook, Jul 7, 3:17 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
417 AM EDT Thu Jul 7 2022

GAZ117-119-139-141-SCZ048>051-080830-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
417 AM EDT Thu Jul 7 2022

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Severe Thunderstorms: Environmental conditions could support isolated
severe thunderstorms from 3 to 8 PM today. Storms have the potential
to produce damaging winds and perhaps large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-080830-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-
417 AM EDT Thu Jul 7 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Severe Thunderstorms: Environmental conditions could support isolated
severe thunderstorms from 3 to 11 PM today. Storms have the potential
to produce damaging winds and perhaps large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ052-080830-
Tidal Berkeley-
417 AM EDT Thu Jul 7 2022

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Environmental conditions could support isolated
severe thunderstorms from 3 to 8 PM today. Storms have the potential
to produce damaging winds and perhaps large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-080830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
417 AM EDT Thu Jul 7 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 7, 7:23 AM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
823 AM EDT THU JUL 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     2 SSE RUFFIN            32.98N  80.80W
07/06/2022                   COLLETON           SC   EMERGENCY MNGR

            TREE BLOCKING ROADWAY IN THE 300 BLOCK OF THOMAS ROAD.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER CHS2200861

CPM
Local storm report, Jul 7, 7:27 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
827 AM EDT THU JUL 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     4 SSW RUFFIN            32.96N  80.85W
07/06/2022                   COLLETON           SC   EMERGENCY MNGR

            TREE BLOCKING ROADWAY AT LOWCOUNTRY HIGHWAY AND BAD HAM
            LANE. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER CHS2200862

CPM
Local storm report, Jul 7, 7:28 AM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
828 AM EDT THU JUL 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND DMG     6 NNW WALTERBORO        32.99N  80.70W
07/06/2022                   COLLETON           SC   EMERGENCY MNGR

            TREE BLOCKING ROADWAY IN THE 3000 BLOCK OF WOLFE CREEK
            ROAD. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER CHS2200863

CPM
Special weather statement, Jul 7, 12:41 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
141 PM EDT Thu Jul 7 2022

SCZ048-071815-
Beaufort-
141 PM EDT Thu Jul 7 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY...

At 140 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Beaufort, moving east at 15 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Beaufort, Port Royal, Shell Point, Burton, Fripp Island, Ladys
Island, Beaufort Marine Corps Air Station and Parris Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3239 8080 3250 8075 3249 8045 3246 8045
      3244 8043 3228 8048 3226 8054
TIME...MOT...LOC 1740Z 285DEG 13KT 3242 8069

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 65 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 7, 12:49 PM EST to 12:51 PM EST
Where
Chatham County, 1.17 mi W of Central Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.080, -81.140

Chatham County Emergency Management Agency reported trees and power lines down at a few locations near Garden City. Locations included W Gwinnett Street and Whitaker Street, W Highway 80 and Talmadge Avenue, Stiles Avenue and Addie B Byers Drive, and Telfair Place.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042147.